Texas, 2024

Flash Flooding and Flood in Texas, May 11 to 12, 2024

May 11 to 12, 2024 · NWS FWD · 35 events in 15 counties and zones

A pair of shortwave troughs generated two rounds of thunderstorms; one on May 11 and the other on May 12. Most storms occurred on Sunday as the second and stronger disturbance moved overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A pair of shortwave troughs generated two rounds of thunderstorms; one on May 11 and the other on May 12. Most storms occurred on Sunday as the second and stronger disturbance moved overhead. Some storms became severe producing hail up to golf ball sized, but flash flooding became the main impact with the later round of storms on May 12th, especially in Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 1:03 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 11, 1:03 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
203 PM CDT Sat May 11 2024

...New Long Term, Short Term...

.SHORT TERM... /NEW/
Update:
After some brief morning convection we will be in a bit of a lull
until late this afternoon when some scattered showers and a few
storms are expected. Our confidence is high that widespread rain
and thunderstorms will develop on Sunday which will likely result
in some flooding concerns. We will issue a Flood Watch for
locations generally south of I-20. The watch will include Dallas
County but not Tarrant. However, adjustments to the watch may be
necessary with later forecasts. The Flood Watch valid time will
be from 7 AM Sunday until 1 PM Monday.

79

Previous Discussion:
/This Afternoon through Monday night/

The axis of a mid-level ridge will move east of the region today
in response to an approaching shortwave currently rotating near
the Four Corners region. Middle and upper level clouds will
increase across the region as Pacific moisture is pulled into
the lifting shortwave. Some light showers and isolated storms
have already developed across the western zones this morning but
rainfall has been light due to the layer of dry air generally
below 700 mb. This sub-cloud layer will slowly moisten through the
afternoon resulting in more rain reaching the ground. Scattered
thunderstorms will also be possible due to sufficient mid-level
instability as shown in the 12Z KFWD sounding, but lightning will
be the only notable hazard. The increase in cloud cover will keep
afternoon highs generally in the 70s but a few spots may briefly
reach 80.

Scattered showers and thunderstorms will be possible through the
night with broad large scale ascent in place. Lift will be maximized
on Sunday with the core of the shortwave moving towards the Central
Plains and a warm front lifting slowly northward through the
Southern Plains. Ample moisture will be in place when the lift
arrives, with precipitable water values in excess of 1.5 inches
across the CWA. PWs closer to 2 inches will be common across
Central Texas and this is where some rainfall amounts will exceed
2 inches. Many of these areas saw heavy rainfall and flooding
this past week and it won't take much to cause more flooding
problems. We are likely going to need a Flood Watch for some
locations generally south of the I-20 corridor so we will be
working with surrounding offices and hydrologists through the
afternoon to define the watch area and issuing one with the
afternoon package. The bulk of the rain will gradually shift
northeast through the afternoon Sunday with the lifting warm front
but additional thunderstorms are expected Sunday night through
Monday along and ahead of a cold front. Some of these storms will
be strong to severe with a threat for hail and gusty winds. Storm
chances will end from northwest to southeast Monday night with the
passage of the cold front.

Extensive cloud cover and rain-cooled air will keep highs Sunday
generally in the lower and middle 70s. Lingering clouds Sunday
night will keep temperatures from falling substantially with
mainly middle and upper 60s. Decreasing clouds behind the cold
front Monday will offset weak cold air advection, allowing
temperatures to warm into the upper 70s to the middle 80s.
Temperatures Monday night will be cooler ranging from the middle
50s in the northwest to the lower 60s in the southeast.

79

&&

.LONG TERM... /NEW/
/Tuesday through Saturday/

Brief ridging aloft and weak advection of slightly cooler and
drier air will result in a pleasant day on Tuesday with plenty of
sun and highs in the lower and middle 80s. The ridge axis will
shift to the east Tuesday night as yet another low pressure
organizes across the Desert Southwest. Energy from this system
will not arrive in North and Central Texas until Wednesday
afternoon. The initial convection will form across West Texas on
the dryline during the afternoon. This activity will move
eastward through Thursday with the passing shortwave. Based on
the pattern, it does appear that some strong to severe storms will
be possible along with a potential for more flooding in some
locations. More details about the severe weather/flooding threat
will become more clear in the coming days. The passage of the
shortwave will allow a cold front to move through the region
Thursday night/Friday morning, bringing a temporary end to the
precipitation. Right now it appears the weekend will be rain-free
for forecast area with most of the precipitation  staying near
the cold front across the Texas Coast.

Temperatures Wednesday through Friday will be seasonably warm
overall with highs in the 80s and lows in the 60s. It does look
like temperatures will creep into the lower 90s across some of the
western counties on Saturday.

79

&&

.AVIATION... /Issued 1052 AM CDT Sat May 11 2024/
/18Z TAFs/

The only aviation weather concern through the evening will be
isolated thunderstorms associated with an approaching shortwave.
Coverage will be enough to warrant VCTS at all TAF sites by 21Z
with most storms dissipating a couple of hours after sunset.
Otherwise, extensive middle and upper level clouds will remain
over the region through the evening. Higher storm chances will
arrive Sunday morning, continuing off and on through much of the
afternoon.

Mid-level clouds will gradually lower through afternoon but
remain above 3000 ft until closer to sunrise Sunday. Low end MVFR
to IFR ceilings will accompany the rain on Sunday along with
temporary reductions to visibility in the heavier showers and
storms.

An east to southeast wind will remain generally below 12 knots
this afternoon through Sunday.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  66  73  67  85 /  30  30 100  60  20
Waco                79  66  76  69  84 /  20  40  90  50  20
Paris               80  62  73  64  82 /   5  10  80  80  30
Denton              79  62  72  65  84 /  30  30  90  60  10
McKinney            79  63  72  65  83 /  20  30  90  70  20
Dallas              81  66  73  67  85 /  30  30  90  60  20
Terrell             79  64  73  67  84 /  20  30  90  70  30
Corsicana           80  66  77  70  85 /  20  30  90  60  30
Temple              80  66  78  70  85 /  20  40  80  50  30
Mineral Wells       77  63  74  65  85 /  30  40 100  50  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 11, 1:26 PM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
226 PM CDT Sat May 11 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
226 PM CDT Sat May 11 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are expected late this afternoon
and tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Widespread thunderstorms are forecast Sunday into Monday. A few
strong storms are possible with mainly a hail threat. Also, heavy
rainfall could result in some flooding, especially south of I-20. The
severe weather threat will be slightly higher on Monday, with hail
and damaging winds expected to be the primary hazards.

A brief lull in storms will occur on Tuesday, followed by additional
storm chances Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The Dyess AFB radar (KDYX), 135 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

19 hail, 13 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Mills

When
May 11, 4:45 PM CST
Where
Mills County, 0.69 mi S of Goldthwaite Mills Ar
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.470, -98.570

A trained spotter reported golf ball size hail in the Goldthwaite area.

Hail, Coryell

When
May 11, 5:30 PM CST
Where
Coryell County, 0.69 mi S of Purmela
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.470, -97.970

A trained spotter reported ping pong ball size hail in and around Arnett, TX.

Hail, Coryell

When
May 11, 5:55 PM CST
Where
Coryell County, 1.77 mi E of Gatesville
Measured
1.75 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
31.430, -97.720

A trained spotter reported quarter to golf ball size hail just south of Gatesville.

Hail, McLennan

When
May 11, 6:40 PM CST
Where
McLennan County, 0.59 mi E of Lorena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.380, -97.210

A trained spotter reported hail up to estimated dime/penny size south of Lorena, TX.

Hail, McLennan

When
May 11, 6:40 PM CST
Where
McLennan County, 0.69 mi S of Lorena
Measured
1.25 in hail
Reported by
Public
Coordinates
31.370, -97.220

Public reported quarter to half dollar size hail south of Lorena.

Hail, McLennan

When
May 11, 6:40 PM CST
Where
McLennan County, 2.07 mi S of Lorena
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.350, -97.220

A trained spotter reported up to quarter size hail south of Lorena.

Hail, Lampasas

When
May 12, 7:17 AM CST
Where
Lampasas County, 1.82 mi SE of Lampasas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.050, -98.160

Trained spotter reported nickel hail in Lampasas.

Hail, Coryell

When
May 12, 7:33 AM CST
Where
Coryell County, 3.04 mi ESE of Copperas Cove
Measured
1 in hail
Reported by
Public
Coordinates
31.120, -97.870

Reported from mPING: Quarter (1.00 in.).

Thunderstorm Wind, Coryell

When
May 12, 7:40 AM CST
Where
Coryell County, 0.77 mi SE of Hood Vlg
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
31.143, -97.790

A suspected microburst caused damage along West Legends Way on Fort Cavazos. A display helicopter was turned over, large tree limbs were broken, power poles were knocked down and a few street signs were bent. At the firing range to the north, metal stands were moved and outhouses were knocked over.

Hail, Bell

When
May 12, 7:43 AM CST
Where
Bell County, 1.18 mi W of Simmonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.100, -97.720

Quarter sized hail was reported on the south side of Killeen.

Hail, Falls

When
May 12, 7:43 AM CST
Where
Falls County, 0.59 mi E of Cedar Spgs
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.180, -96.920

Broadcast media reported ping pong size hail in Cedar Spring.

Hail, Bell

When
May 12, 7:50 AM CST
Where
Bell County, 2.25 mi SE of Killeen Muni Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.060, -97.650

Penny to Quarter hail was reported by broadcast media in Harker Heights.

Hail, Bell

When
May 12, 8:08 AM CST
Where
Bell County, 0.59 mi E of Belton
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.070, -97.460

Hail up to golf balls was reported in Belton by a trained spotter.

Hail, Bell

When
May 12, 8:08 AM CST
Where
Bell County, 1.37 mi ESE of Belton
Measured
1.25 in hail
Reported by
Public
Coordinates
31.060, -97.450

Public reported half dollar hail fell around 1.4 miles ESE of Belton via mPING.

Hail, Bell

When
May 12, 8:08 AM CST
Where
Bell County, 2.83 mi SSW of Belton
Measured
2 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.030, -97.480

Broadcast media relayed photo of golf ball to egg size hail in Belton.

Thunderstorm Wind, Bell

When
May 12, 8:12 AM CST
Where
Bell County, 1.5 mi NNW of Gould
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
31.100, -97.440

Fire and rescue reported a swath of tree damage near TX317 and Old Waco Rd including trees snapped and fencing blown down.

Hail, Bell

When
May 12, 8:17 AM CST
Where
Bell County, 2.07 mi S of Temple
Measured
2 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
31.070, -97.350

Broadcast media relayed a photo of 2 inch hail in south Temple.

Hail, Bell

When
May 12, 8:23 AM CST
Where
Bell County, 3.01 mi NNE of Temple
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.140, -97.330

Trained spotter reported hail up to golf ball size in Temple.

Hail, Limestone

When
May 12, 8:54 AM CST
Where
Limestone County, 4.72 mi E of Oletha
Measured
1.25 in hail
Reported by
Public
Coordinates
31.370, -96.340

Pubic reported half dollar size hail via mPING.

Hail, Robertson

When
May 12, 9:10 AM CST
Where
Robertson County, 1.18 mi W of Calvert
Measured
1 in hail
Reported by
Social Media
Coordinates
30.980, -96.670

Quarter sized hail was reported just south of Calvert via a social media picture.

Hail, Robertson

When
May 12, 9:28 AM CST
Where
Robertson County, 0.91 mi SW of Franklin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.020, -96.490

Broadcast media shared a photo of quarter sized hail in Franklin.

Flash Flood, Freestone

When
May 12, 9:44 AM CST to 3:00 PM CST
Where
Freestone County, 2.47 mi NW of Freestone to 1.87 mi WNW of Freestone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.557, -96.278

A trained spotter reported multiple roadways flooded. LCR 751 in the southwest part of the county was impassable due to flood waters.

Flash Flood, McLennan

When
May 12, 10:00 AM CST to 2:00 PM CST
Where
McLennan County, 1.38 mi N of Mart to 1.13 mi NNW of Mart
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.550, -96.830

A trained spotter reported flooding on North Carpenter between Prospect and Texas Avenue as well as flooded roadways throughout Mart.

Flash Flood, Freestone

When
May 12, 11:00 AM CST to 3:00 PM CST
Where
Freestone County, 1.77 mi S of Streetman to 6.66 mi NE of Wortham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.845, -96.332

Emergency management reported that FM 80, south of Interstate 45, was closed due to flooding and remained closed one day later. Multiple CRs were also closed due to flooding during the heavy rain event.

Flash Flood, Leon

When
May 12, 11:00 AM CST to 3:00 PM CST
Where
Leon County, 1.71 mi WNW of North Salem to 3.3 mi WSW of Newby
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.329, -96.157

Emergency management reported multiple county roads closed between Jewett and Marquez due to flooding.

Flash Flood, Leon

When
May 12, 11:15 AM CST to 3:00 PM CST
Where
Leon County, 4.31 mi NNW of Centerville to 4.08 mi E of New Salem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.310, -96.000

Emergency management reported the Interstate 45 service road near mile marker 168 was closed due to floodwaters.

Flood, Denton

When
May 12, 11:20 AM CST to 5:00 PM CST
Where
Denton County, 0.69 mi S of Sanger to 0.87 mi S of Sanger
Cause
Heavy Rain
Reported by
Public
Coordinates
33.360, -97.180

Multiple mPING reports of flooding in Sanger were received including water over roadways.

Flash Flood, Leon

When
May 12, 11:30 AM CST to 3:00 PM CST
Where
Leon County, 2.04 mi SSW of Oakwood to 6.82 mi NE of Malvern
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.573, -95.813

Emergency management reported that several water rescues were performed in Leon Co including one on FM 542 south of Oakwood.

Flash Flood, Wise

When
May 12, 12:00 PM CST to 5:00 PM CST
Where
Wise County, 1.87 mi WNW of Decatur Muni Arpt to 1.02 mi NW of Decatur
Cause
Heavy Rain
Reported by
Public
Coordinates
33.260, -97.610

A public report of flooding underneath the HWY 287 bridge at Business 287 was received along with additional reports of flooded roadways west of Decatur.

Flash Flood, Limestone

When
May 12, 12:45 PM CST to 2:00 PM CST
Where
Limestone County, 2.15 mi NNE of Doyle to 1.77 mi N of Doyle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.600, -96.510

A trained spotter reported flooded and impassable low water crossings near Plummers Creek and LCR 456 north of Groesbeck.

Flash Flood, Limestone

When
May 12, 12:50 PM CST to 2:00 PM CST
Where
Limestone County, 0.91 mi SW of Groesbeck to 1.13 mi SW of Groesbeck
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.520, -96.530

A trained spotter reported a flooded low water crossing in Groesbeck at Yeagua and Railroad. Additional flooding was reported east of Groesbeck near LCR 420 and 421 where the road was impassable.

Flash Flood, Cooke

When
May 12, 1:30 PM CST to 5:00 PM CST
Where
Cooke County, 3.2 mi ESE of Lois to 3.5 mi ESE of Lois
Cause
Heavy Rain
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
33.430, -97.170

Emergency management reported flooding on the I-35 service road south of Valley View with a vehicle water rescue.

Flash Flood, Fannin

When
May 12, 1:30 PM CST to 5:30 PM CST
Where
Fannin County, 0.9 mi SW of Bonham Jones Arpt to 1.59 mi W of Bonham Jones Arpt
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.610, -96.190

Emergency management reported heavy ponding on Hwy 121 between Trenton and Westminster with multiple accidents occurring. Additional flooding was reported on the roadway at Highway 121 and 82.

Flash Flood, Grayson

When
May 12, 1:50 PM CST to 5:30 PM CST
Where
Grayson County, 2.15 mi SSE of Tioga to 2.69 mi SSW of Tioga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.440, -96.910

Emergency management reported flooding over the roadway on Emberson Chapel Rd southeast of Tioga.

Flash Flood, Grayson

When
May 12, 4:40 PM CST to 5:30 PM CST
Where
Grayson County, 1.8 mi SW of Ethel to 1.58 mi SSW of Ethel
Cause
Heavy Rain
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
33.510, -96.870

Emergency management reported an Amazon driver stalled out due to Range Creek overflowing its banks, around the 700th block of Horseshoe Road between Tioga and Collinsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182671, 1182675, 1182676, 1182677, 1182678, 1182679, 1182981, 1182982, 1187971, 1182985, 1182994, 1182986, 1182988, 1182989, 1182991, 1184122, 1182992, 1182993, 1182998, 1183001, 1183002, 1184084, 1184086, 1184089, 1184090, 1184091, 1184115, 1184093, 1184102, 1184094, 1184101, 1184104, 1184106, 1184110, 1184112.